Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having anxiety problem. Prescribed citalopram, then sertraline. Guide?

Jun 2013
User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 2219 Questions
Hello, I was originally prescribed citalopram approximately 4 weeks ago (10 mg for 18 days, the. 20 mg for 9 days). As I was still experiencing side effects my GP switched me to Sertraline 50mg 6 days ago. However I feel that medication is not the solution to my anxiety so I reduced my Sertraline dose to 25mg yesterday in the hope of coming off the medication in a week. I have never been an anxious person until my first panic attack 8 weeks ago, in the beginning I had intrusive thoughts which I was scared of and thus kept my anxiety going. However now I am no longer scared of the thoughts as I recognise them as just thoughts I feel I can beat the anxiety without the medication. (Please note I have experienced increased anxiety as a side effect of these SSRIs). What are your thoughts of tapering off over a week given that I have not been on the mediation that long and will I experience any withdrawal effects? Please note I am also seeing a clinical psychologist every week through my private health care. Thank you.
Posted Sun, 16 Jun 2013 in Anxiety and Stress
Answered by Dr. Sushil Kumar Sompur 19 minutes later
Hi there ~

I understand your concerns. However you do not explain what the side effects of the medication citalopram were that you were switched to sertraline. However you do not seem to be responding well to sertraline as well and have reduced the dose of your medication yourself to half the dosage. I believe you should contact your doctor and ask for how long you should take the lower dose and stop the medication, that way you will also inform your doctor about having stopped the medication. I believe there are many non medical ways to treat your anxiety. Therapy or counseling might help, as you have already been doing so. Also complementary and alternative medicine in ayurveda, and relaxation strategies, yoga and pranayama may also help.

While most people with anxiety disorders need psychotherapy or medications to get anxiety under control, lifestyle changes also can make a difference. Here's what you can do:

Keep physically active. Develop a routine so that you're physically active most days of the week. Exercise is a powerful stress reducer. It can improve your mood and help you stay healthy. Start out slowly and gradually increase the amount and intensity of your activities.
- Avoid alcohol and other sedatives. These substances can worsen anxiety.
- Quit smoking and cut back or quit drinking coffee. Both nicotine and caffeine can worsen anxiety.
- Use relaxation techniques. Visualization techniques, meditation and yoga are examples of relaxation techniques that can ease anxiety.
- Make sleep a priority. Do what you can to make sure you're getting enough quality sleep. If you aren't sleeping well, see your doctor.
- Eat healthy. Healthy eating — such as focusing on vegetables, fruits, whole grains and fish — may be linked to reduced anxiety, but more research is needed. - Avoid fried, fatty, sugary and processed foods.

To cope with anxiety disorder, here's what you can do:
- Learn about your disorder. Talk to your doctor or mental health provider. Find out what might be causing your specific condition and what treatments might be best for you.
- Stick to your treatment plan. Take medications as directed. Keep therapy appointments. Consistency can make a big difference, especially when it comes to taking your medication.
- Take action. Work with your mental health provider to figure out what's making you anxious and address it. For example, if finances concern you, work toward drawing up a workable budget.
- Involve your family. As with any illness, asking your partner or family members for help is an important part of coping.
- Join an anxiety support group. Remember that you aren't alone. Support groups offer compassion, understanding and shared experiences. The National Alliance on - Mental Illness and the Anxiety and Depression Association of XXXXXXX provide information on finding support.
- Socialize. Don't let worries isolate you from loved ones or activities. Social interaction and caring relationships can lessen your worries.
- Break the cycle. When you feel anxious, take a brisk walk or delve into a hobby to refocus your mind away from your worries.
- Let it go. Don't dwell on past concerns. Change what you can and let the rest take its course.

I hope this helps. Take care and have a lovely day!
Above answer was peer-reviewed by
Follow-up: Having anxiety problem. Prescribed citalopram, then sertraline. Guide? 7 minutes later
Thank you for your response. The side effects I am suffering are increased anxiety, vomiting every morning, sleep disturbances and loose bowel movements.
Please may I ask if Sertraline has more of a sedative effect than Citlaopram or does Sertraline activate the CNS more? I will inform my doctor of my reduced dosage but currently as it is bank holiday the doctors is closed.
Do you expect me to have withdrawal symptoms after only being on SSRI for 5 weeks? The doctor has also prescribed me with diazepam and zoplicone for sleep.
Answered by Dr. Sushil Kumar Sompur 3 hours later
Hi there ~

At lower doses sertraline and citalopram are similar in terms of the side effect of having drowsiness. However at higher doses, sertraline tends to start to activate the D2 receptors in the brain and tends to be activating. Vomiting is a GI side effect that is common to both and in most of the 5% of individuals that have this side effect, it goes away in 2-3 weeks. You need to be patient and wait.

There are no withdrawal symptoms from either of the antidepressants that you have mentioned and with the doses that you have had and the amount of time that you have been on them, I will reassure you that you will not have withdrawal symptoms.

Diazepam and zopiclone are good medications to help with sleep induction and maintenance. I hope it helps. Please contact your psychiatrist if it is not helping as there are other medications that may be useful.

Take care and have a lovely day!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor